Jump to content
Theresa123

Theresa123: tapering Prozac

Recommended Posts

Theresa123

Hi, my teen has been on Prozac 7 months. On 40mg for 9weeks. Before that she was on Zoloft for 5 months. So a total of a year on a SSRI. She is being tapered off prozac. She has been on 35mg for close to 4 weeks with no withdrawal problems. Her psychiatrist said to taper and be off in 6 weeks. I felt that was too fast. One site I was on had her tapering and getting off close to 2 years. Want to taper her so she has as few problems as possible. 

Share this post


Link to post
Gridley

Welcome to SA, Theresa.  You are right that the taper plan of your psychiatrist is far too fast.  Doctors invariably taper too fast and know nothing about the withdrawal symptoms that can result from a too-fast taper.  It is especially important to taper slowly at the lower doses.

 

To start, please add a drug signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can.  Please include details of her current taper.
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.

We recommend tapering no faster that 10% of current dose every four weeks.

 

 
This link is specifically about tapering Prozac.  It includes information about how to obtain the small doses needed for a slow taper.  You can do this with a prescription for liquid Prozac, or you can make your own liquid, or you can cut the tablets and weigh them using the AWS Gemini-20 scale.
 
 
These links explain the importance of a slow taper.
 
You mentioned wanting your daughter to taper with as few problems as possible.  Some have to taper more slowly than 10%.  A micro-taper is the gentlest way to come off these drugs.
.

 

The Brassmonkey Slide is a way of making micro-taper reductions weekly, as opposed to a larger reduction once a month. 
 
 
Here is some information on withdrawal.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
This explains it really well:

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (magnesium glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

This is your Introduction topic, the place for you to post update, ask questions and connect with other members.  I'm glad you found your way here.
 
 
 
 

 


 

Share this post


Link to post
Theresa123

Daughter has gone done 5mg twice. She is in 30mg has been on that for 2 weeks. Plan to keep her for another 2 weeks providing all goes well. My question is should I continue the 5mg every month? That would take her about 8 months to get off prozac (on it for 1 year). Or should I do smaller cuts more frequently?  I know it is recommended 5-10%. I just was not sure since she has done well with the 5mg cuts. Thanks for any help. 

Share this post


Link to post
Altostrata

A 10% reduction on 30mg would be 3mg. Smaller cuts are preferable to larger cuts. Frequency depends on withdrawal symptoms -- if any, you're going too fast.

 

Please let us know how she's doing.

Share this post


Link to post
ChessieCat

The reduction is calculated on the current dose.  So 30mg --> 3mg reduction (30mg x 0.9 = 27mg).  The next reduction would be calculated on the 27mg (if a 10% reduction was made), so 27mg x 0.9 = 24.3mg.

 

Because is might be easier to measure a full or half mg, you would round up to 24.5mg so that you are not reducing more than 10%.

Share this post


Link to post
Theresa123

Once down to 10mg if making 10% decreases we could make 30 or more cuts. At what point would she stop. Do you taper to 1mg? To .5 mg?

Also at this point she is taking 10mg pills. 

Also, what is a reasonable amount of cuts to make going from 10mg to 0? Thanks for the help

Share this post


Link to post
Theresa123
Posted (edited)

Topic title:  Withdrawal?

 

17year old on Prozac a year. Tapered from 40mg to 20mg over 4 months. Recently went to 15mg. Told me her mood has been getting lower as she tapers. And for the last 3 weeks or so she has felt like she did before meds. She is tired a lot but she has been interacting with family/friends. Has wanted to do things (except schoolwork). If she had not said anything would never guess she is feeling low. Said she does not feel low all the time but happening more often as she goes lower. Could this be withdrawal? I do t want to keep her on Prozac if this is withdrawal and we just need to slow the taper. 

 

Edited by ChessieCat
added topic title

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...